Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 377, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2008, 6:33 PM CDT for 4 counties in Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2008, 6:33 PM CDT (23:33 UTC)
- Expired
- Jul 6, 2008, 7:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 6, 3:40 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUL 6 2008 .DISCUSSION... FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND 15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY NIGHT. MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7 DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S THROUGH THE PERIOD. && .AVIATION...06/18Z VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS. FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE STATE OVR NGT. EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY LATER TNGT INTO ERY MON. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...MS JUL 08 LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 3:36 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT SUN JUL 6 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH AMOUNTS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ070>075-081>086-092>097-072045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 336 PM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER SIZED HAIL AND 65 MPH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.
In the hours before
Local storm report, Jul 6, 6:05 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST MASON CITY 43.15N 93.20W
07/06/2008 M59.00 MPH CERRO GORDO IA MESONET
REPORT FROM RWIS SITE
&&
MS JUL 08Local storm report, Jul 6, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 E ALGONA AIRPORT 43.08N 94.22W
07/06/2008 E0.75 INCH KOSSUTH IA TRAINED SPOTTER
&&
MS JUL 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 42 min |
| Jul 6, 11:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 40 min |
| Jul 6, 12:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 41 min |
| Jul 6, 4:57 PM CDT | Flash Flood Warning | DMX | Sac | 5 hr |
| Jul 6, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 49 min |
| Jul 6, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
| Jul 6, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.